Kentucky, 2015Hail and Damaging Winds in Kentucky, June 29, 2015
June 29, 2015 · NWS LMK · 8 events in 6 counties and zones
An upper level weather system combined with a relatively moist and unstable air mass to produce sporadic severe thunderstorms across central Kentucky. Primary hazards were damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather system combined with a relatively moist and unstable air mass to produce sporadic severe thunderstorms across central Kentucky. Primary hazards were damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 29, 12:13 PM EST, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 29, 12:13 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
113 PM EDT Mon Jun 29 2015
...Updated Aviation Discussion...
.SHORT TERM (Now through Tuesday)...
Issued at 308 AM EDT Mon Jun 29 2015
...Isolated Hail and Wind Threat with Afternoon/Evening Storms...
The eastern CONUS remains under a NW flow aloft pattern through the
short term, with individual disturbances bringing chances for severe
weather each afternoon/evening.
Currently, a batch of numerous showers is working into areas west of
I-65, ahead of an upper PV anomaly that will rotate across the lower
Wabash River Valley, then up toward central IN this morning. With
the best forcing lifting off to the NE, will keep numerous to
categorical wording across the far north CWA, tapering to scattered
coverage across southern KY. A few rumbles of thunder may still be
possible so will leave iso T mention in.
The main batch of showers should exit to the east by mid to late
morning, with variable cloudiness lingering behind this first system
into early afternoon.
Focus will then shift to a second round of convection that is
expected to fire by early to mid afternoon. A second vort max is
noted on water vapor imagery up around the Quad Cities area and will
drop SE through the upper flow into central IN through the day. As
this occurs, surface low that is currently over central IL will move
into central IN/OH with a trailing cold front sliding into our CWA.
Do expect that some heating may occur ahead of this front, along
with dew points pooling in the upper 60s. The combination of
increasing instability, moisture convergence along the front, and
some influence from the vort max across our north should lead to
scattered to numerous storms developing roughly along a line from
Madison, IN to Louisville, to Greenville, KY between 1 and 3 PM EDT.
These storms will then push east through the afternoon/early
evening. Given the moderate instability characterized by CAPE values
in the 1500-2500 J/KG range and slightly better than marginal bulk
shear values around 30-35 knots, a conditional severe risk will
exist for isolated instances of damaging winds and large hail across
our NE. Can't rule out a severe storm anywhere east of the line
mentioned above, however best ingredients will be where SPC has
slight risk drawn, closest to the the vort anomaly and associated
surface low. Can't rule out an isolated tornado given any localized
boundary, however vertical wind profile is mostly SW at the surface,
gradually veering to W in the mid levels. Not overly excited about
the 5% tornado probability without the presence of more backed
surface winds, nevertheless a few brief supercell stuctures may
develop which help to support the higher risk.
Highs today will be dependent on cloud cover, but generally expect
79-84. SW winds will gust up around 25 mph at times.
Storms will push east of the area in the early evening, with a
relatively quiet overnight. Did leave small chances for lingering
showers across the far south and far NE.
As we move toward dawn on Tuesday, another mid level disturbance
swings through the east CONUS trough, bringing another round of
scattered to numerous showers and t-storms spreading SE across the
CWA through the day. With similar ingredients with respect to
instability/shear a conditional severe threat will once again be
possible. Expect similar high temperatures in the low to mid 80s.
.LONG TERM (Tuesday Night through Sunday)...
Issued at 305 AM EDT Mon Jun 29 2015
Period will begin with a trough axis right across our region, with
residual storms from afternoon convection starting to wind down. Our
next waves of rain will come down on northwesterly flow aloft, not
always timed to peak heating either. Given cloud cover and
difficulty timing these features, will maintain high temperatures
below climo.
Flow aloft begins to transition by the end of the work week. Another
trough will dig into the Midwest. This could be bring a warm up, as
we move more into a warm sector ahead of this system, but confidence
too low to go back up to climo for readings. Moisture in the region
combined with heating each day should provide the spark for at least
scattered storms.
&&
.AVIATION (18Z TAF Update)...
Issued at 112 PM EDT Mon Jun 29 2015
The TAF period will be characterized by generally VFR conditions,
with brief restrictions possible in thunderstorms this afternoon.
Thunderstorms have already begun to form near the Ohio River, with
coverage expected to increase this afternoon across southern and
east-central KY, mainly affecting KLEX and KBWG. Brief restrictions
are possible in any storm with gusty winds.
Otherwise, skies will go partly cloudy overnight. Some light fog
will be possible at KBWG where winds will be the lightest, but
confidence in fog occurrence is not very high. Confidence will
increase if KBWG receives rain this afternoon/evening. Tuesday will
begin as VFR with additional scattered storms possible, but
most will be after this valid TAF period and into the SDF planning
period.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........BJS
Long Term.........RJS
Aviation..........KJD
Hazardous weather outlook, Jun 29, 2:31 AM EST, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 AM EDT MON JUN 29 2015
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-300745-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 AM EDT MON JUN 29 2015 /231 AM CDT MON JUN 29 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO REDEVELOP
AHEAD OF A MID LEVEL DISTURBANCE AND COLD FRONT EARLY THIS
AFTERNOON. MOST OF THE STORMS WILL DEVELOP EAST OF INTERSTATE 65
WHERE A THREAT FOR ISOLATED INSTANCES OF DAMAGING WINDS AND HAIL
WILL EXIST. STORMS SHOULD MOVE EAST BY EARLY EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ANOTHER ROUND OF STRONG STORMS IS POSSIBLE ON TUESDAY.
THEN...ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY
EACH AFTERNOON AND EVENING THROUGH THE WEEK AND WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF DAMAGING WIND AND
HAIL TO THE NATIONAL WEATHER SERVICE THIS AFTERNOON AND EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/RJS
In the hours before
Local storm report, Jun 29, 8:23 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
923 AM EDT MON JUN 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 1 NNW FRANKLIN 36.74N 86.58W
06/26/2015 SIMPSON KY DEPT OF HIGHWAYS
TREE DOWN ON ADAMS ROAD NORTH OF FRANKLIN.
DELAYED REPORT. TIME ESTIMATED FROM RADAR.
&&
NWS LOUISVILLE KY
IRIS SYSTEMLocal storm report, Jun 29, 9:10 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1010 AM EDT MON JUN 29 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TSTM WND DMG CONNERSVILLE 38.38N 84.41W
06/26/2015 HARRISON KY EMERGENCY MNGR
OUTBUILDING DESTROYED. DEBRIS BLOWN INTO A
HOUSE, DAMAGING THE HOUSE SIDING. TIME
ESTIMATED FROM RADAR. DELAYED REPORT.
&&
KDThunderstorm Wind, Jefferson
- When
- June 29, 1:35 PM EST
- Where
- Jefferson County, 1.29 mi ENE of Strathmoor Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.230, -85.580
An off-duty NWS employee reported numerous trees down in the area.
Thunderstorm Wind, Jefferson
- When
- June 29, 1:45 PM EST
- Where
- Jefferson County, 0.69 mi N of Jeffersontown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.210, -85.570
A broadcast meteorologist relayed a report of a large tree limb down on Cochrane Elementary.
Hail, Jefferson
- When
- June 29, 1:50 PM EST
- Where
- Jefferson County, 0.69 mi S of Woodland Hills
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.240, -85.520
A report of hail 3/4 inch in diameter was received by the public.
Thunderstorm Wind, Anderson
- When
- June 29, 3:35 PM EST
- Where
- Anderson County, 0.54 mi E of Lawrenceburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.030, -84.890
A law enforcement official reported trees down at Highway 127 and Bluegrass Parkway.
Thunderstorm Wind, Woodford
- When
- June 29, 3:43 PM EST
- Where
- Woodford County, Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.050, -84.730
A law enforcement official reported a tree down on Pinckard Drive.
Thunderstorm Wind, Fayette
- When
- June 29, 4:10 PM EST
- Where
- Fayette County, 0.88 mi NW of Jonestown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 37.990, -84.510
A broadcast meteorologist relayed a report that a tree fell on a house.
Thunderstorm Wind, Jessamine
- When
- June 29, 4:20 PM EST
- Where
- Jessamine County, 1.49 mi NNE of Wilmore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 37.870, -84.660
A broadcast meteorologist reported trees down in the area.
Thunderstorm Wind, Clinton
- When
- June 29, 3:52 PM CST
- Where
- Clinton County, 0.89 mi NW of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -85.140
A law enforcement official reported trees down across the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Arizona, June 29, 2015$100,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Minnesota, June 29, 2015$14,000 · 3 in hail · 36 events
- Damaging Winds in Arizona, June 29, 2015$60,000 · 70 kt wind · 3 events
- Hail in Oklahoma, June 29, 2015$35,000 · 2.5 in hail · 7 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2015$26,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Wisconsin, June 29, 2015$2,000 · 1.75 in hail · 15 events
- Hail and Damaging Wind in Tennessee, June 29, 2015$15,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 29, 2015$1,000 · 1.75 in hail · 12 events
- Hail in Minnesota, June 29, 20151.5 in hail · 11 events
- Flash Flood in Kentucky, June 29, 2015$15,000 · 1 event
- Heavy Rain in Montana, June 29, 2015$15,000 · 1 event
- Hail in Iowa, June 29, 20151.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575946, 575945, 575944, 575947, 575948, 575951, 575950, 575949.